Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 60, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 21, 2015, 3:31 PM EDT for Buchanan County, Virginia; McDowell County, Mingo County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2015, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 21, 2015, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:23 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289
WUUS51 KRLX 211931
SVRRLX
VAC027-WVC047-059-212015-
/O.NEW.KRLX.SV.W.0060.150621T1931Z-150621T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BUCHANAN COUNTY IN VIRGINIA...
SOUTHEASTERN MINGO COUNTY IN WEST VIRGINIA...
NORTHWESTERN MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 331 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUSKIRK...OR NEAR
WILLIAMSON...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DELBARTON...HINCH...GILBERT CREEK...AFLEX...BUSKIRK...RED JACKET...
MATEWAN...GILBERT...HAMPDEN...VARNEY...MEADOR...PIE AND HURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3738 8202 3744 8210 3754 8197 3753 8201
3755 8204 3753 8205 3756 8208 3755 8213
3759 8213 3762 8218 3765 8217 3763 8221
3765 8223 3766 8226 3773 8213 3768 8203
3764 8200 3766 8198 3760 8183
TIME...MOT...LOC 1931Z 308DEG 14KT 3766 8219
$$
122 follow-up statements
548
WWUS51 KRLX 211953
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SUN JUN 21 2015
VAC027-WVC047-059-212015-
/O.CON.KRLX.SV.W.0060.000000T0000Z-150621T2015Z/
BUCHANAN VA-MINGO WV-MCDOWELL WV-
353 PM EDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTH CENTRAL BUCHANAN...SOUTHEASTERN MINGO AND NORTHWESTERN
MCDOWELL COUNTIES...
AT 352 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR RED JACKET...OR 10 MILES SOUTHEAST
OF WILLIAMSON...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
HINCH...GILBERT CREEK...GILBERT...HAMPDEN...MEADOR...PIE AND HURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3738 8202 3744 8210 3754 8197 3753 8201
3755 8204 3753 8205 3756 8208 3755 8213
3759 8213 3768 8203 3764 8200 3766 8198
3760 8183
TIME...MOT...LOC 1952Z 308DEG 14KT 3761 8211
$$
12740
WWUS51 KRLX 212022
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT SUN JUN 21 2015
VAC027-WVC047-059-212031-
/O.EXP.KRLX.SV.W.0060.000000T0000Z-150621T2015Z/
BUCHANAN VA-MINGO WV-MCDOWELL WV-
422 PM EDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUCHANAN...
SOUTHEASTERN MINGO AND NORTHWESTERN MCDOWELL COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 3738 8202 3744 8210 3754 8197 3753 8201
3755 8204 3753 8205 3756 8208 3755 8213
3759 8213 3768 8203 3764 8200 3766 8198
3760 8183
TIME...MOT...LOC 2019Z 308DEG 14KT 3761 8211
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 21, 2:31 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 231 PM EDT SUN JUN 21 2015 .SYNOPSIS... A MEANDERING FRONT WILL BRING ON AND OFF ROUNDS OF THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK. && .NEAR TERM /THROUGH TONIGHT/... FAIRLY UNIFORM CU FIELD OVER THE CWA THIS AFTERNOON WITH MOIST BL IN PLACE. REMAINING DEBRIS CLOUDS HAVE SHIFTED INTO SOUTHERN COAL FIELDS AND CENTRAL VA. OTHERWISE...SWIFT MID LEVEL FLOW LEADING TO A FEW GUSTY WIND REPORTS HERE AND THERE. LATEST RAP AND HRRR MODELS BOTH SEEM TO ADVERTISE THAT THE BEST FOCUS FOR CONVECTIVE INITIATION THIS AFTERNOON WILL BE ACROSS THE SOUTHERN COAL FIELDS OF WV. MAIN AXIS OF INSTABILITY AND MOISTURE STRETCHES ACROSS CENTRAL KY AND INTO SRN WV WHICH CORRELATES WELL WITH HIRES MODELS...AND EXPECTED CONVECTIVE DEVELOPMENT. 88D RETURNS FROM 1820Z ARE JUST STARTING TO SHOW SIGNS OF DEVELOPMENT IN KY...AND VA WV BORDERS. FOR TEMPS...MADE MINOR TWEAKS TO TEMPS MAX TEMPS...LEANING A LITTLE CLOSER TO MAV NUMBERS OVER THE MET. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... WARM FRONT WILL LIFT NORTHEAST ON MONDAY...FOLLOWED BY A COLD FRONT PUSHING SOUTHEAST ON TUESDAY. FRONT WILL BECOME STATIONARY EITHER ACROSS OUR SOUTHERN COUNTIES...OR JUST SOUTH OF OUR FORECAST AREA TUESDAY NIGHT. FRONT WILL MOVE LITTLE UNTIL EARLY WEDNESDAY NIGHT...BEFORE MOVING SLOWLY BACK NORTHEAST. AS A RESULT...ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PREVAIL THROUGH THE PERIOD. WITH WET GROUND IN PLACE...HAVE GENERALLY LEANED TOWARD THE COOLER SIDE OF THE GUIDANCE...ESPECIALLY FOR EARLY IN THIS PERIOD. && .LONG TERM /THURSDAY THROUGH SATURDAY/... NOT MUCH CHANGE IN OUR THINKING. A SERIES OF UPPER DISTURBANCES IN THE WEST TO NORTHWEST FLOW ALOFT PATTERN..WILL KEEP A FRONTAL SYSTEM MEANDERING CLOSE TO OUR AREA. IT WILL DIFFICULT TO TIME THESE DISTURBANCES AND HOW FAR THEIR FRONTS WILL GET...SO WILL KEEP A CHANCE OF SHOWERS AND STORMS EACH DAY. IT WILL CONTINUE WARM AND HUMID. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... LOW LEVEL BOUNDARY LEVELS QUITE MOIST THIS MORNING WITH 70 PLUS DP VALUES STRETCHING UP ALONG THE OHIO RIVER. WE HAVE BEEN A LITTLE SLOW TO SEE LIFTING OF STRATCU DECK BY A FEW MORE HOURS. DEBRIS CLOUD FROM PREVIOUS NIGHTS MCS HAS MORE OR LESS WASHED OUT ACROSS THE SOUTHERN COALFIELDS AND CENTRAL VIRGINIA....WHILE BL STRATCU REMAIN NORTH AND WEST. PUSHED FOCUS FOR CONVECTIVE DEVELOPMENT FURTHER SOUTH AS WEAK DISTURBANCES MOVE ACROSS...AND BEST INSTABILITY RESIDES. SFC FLOW A BIT GUSTY DURING THE AFTERNOON HOURS. KEPT GENERALLY MVFR CONDITIONS FOR OVERNIGHT HOURS...THE EXCEPTION BEING KEKN WHERE SOME BRIEF IFR CAN BE EXPECTED FOR THE EARLY MORNING. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING...ANY THUNDERSTORM THAT DIRECTLY HITS AN AIRPORT THIS AFTERNOON COULD BRING IFR CONDITIONS AND STRONG WIND GUSTS. .AFTER 18Z SUNDAY... IFR POSSIBLE TUESDAY IN SHOWERS AND THUNDERSTORMS. && WV...NONE. OH...NONE. KY...NONE. VA...NONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/ARJ NEAR TERM...KMC SHORT TERM...JSH LONG TERM...KTB AVIATION...KMC
Hazardous weather outlook, Jun 21, 3:31 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT SUN JUN 21 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-221945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 331 PM EDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-221945- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 331 PM EDT SUN JUN 21 2015 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:58 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 62 min |
| Jun 21, 4:58 PM EDT | Special Weather Statement | RLX | Buchanan | 32 min |
| Jun 20, 8:47 PM EDT | Flash Flood Warning | RLX | Clay, Nicholas, Webster | 6 hr |
| Jun 21, 6:06 PM EDT | Special Weather Statement | RLX | Braxton, Webster | 54 min |
| Jun 21, 6:14 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas, Webster | 46 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2015Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.